MAUDE Adverse Event Report: ALPHATEC SPINE INC TI ALLOY STRAIGHT ROD, 5.5 MM X 500 MM (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM

ALPHATEC SPINE INC TI ALLOY STRAIGHT ROD, 5.5 MM X 500 MM (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM
Model Number 48001-55-500
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/19/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned arsenal construct is currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
Patient bent over and rod popped out of position.Revision surgery was conducted on (b)(6) 2017 to remove and replace the arsenal construct.The arsenal spinal fixation system was originally implanted on (b)(6) 2017.
 
Additional Manufacturer Narrative
The entire construct was explanted and care taken to identify the location of each explanted pedicle screw and set screw.After examining the product under a microscope, the following wear characteristics were noted as unique to the product identified at the levels where set screw back-out occurred: witness marks on the 30° surface of both the polyaxial screw and set screw buttress threads."starburst" pattern on the distal surface of the set screw.The wear patterns noted on the affected product are indicative of a binding condition between the set screw and the mating polyaxial screw.It is possible to replicate this binding condition when the set screw is final tightened on a rod that is not fully normalized in the polyaxial screw.The binding condition leads to insufficient transfer of torque to the axial clamping force on the rod which may result in set screw back-out.

Brand Name
TI ALLOY STRAIGHT ROD, 5.5 MM X 500 MM (TI-6AL-4V ELI)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key6570135
Report Number2027467-2017-00028
Device Sequence Number13745735
Product Code NKB
UDI-Device Identifier00844856072848
UDI-Public00844856072848
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K133221
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number48001-55-500
Device Catalogue Number48001-55-500
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/18/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/16/2017
Supplement Report FDA Received Date06/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age68 YR